Alert archive / Hawaii / Flash Flood Warnings in 2017
Flash Flood Warning 14, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Aug 21, 2017, 2:36 PM HST for Kalawao County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 21, 2017, 2:36 PM HST (00:36 UTC)
- Expired
- Aug 21, 2017, 5:30 PM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Kalawao County, HI
The radar
The Molokai radar (PHMO), 78 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 0.6 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 470 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 1055 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
981
WGHW50 PHFO 220036
FFWHFO
HIC009-220330-
/O.NEW.PHFO.FF.W.0014.170822T0036Z-170822T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash FLood Warning
National Weather Service Honolulu HI
236 PM HST MON AUG 21 2017
The National Weather Service in Honolulu has issued a
* Flash Flood Warning for...
The island of Maui in Maui County
* Until 530 PM HST
* At 232 PM HST, radar indicated heavy rain over Upcountry Maui with
rates greater than 3 inches per hour falling over drainages
flowing into Makawao and Pukalani. Heavy rain has also developed
over the West Maui Mountains and over the Ulupalakua and Wailea
areas. Rainfall is expected to continue through the afternoon
hours.
* Locations in the warning include but are not limited to...
Kahului, Honokohau, Kahakuloa, Haliimaile, Lahaina, Paia,
Wailuku, Keokea, Olowalu, and Waihee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don/t drown.
&&
This warning may need to be extended beyond 530 PM HST if heavy rain
persists.
This flash flood warning replaces the previously issued flood
advisory that was in effect for portions of the island of Maui in
Maui County.
LAT...LON 2062 15644 2079 15647 2080 15651 2078 15654
2081 15663 2089 15669 2093 15670 2101 15667
2104 15660 2102 15656 2090 15648 2095 15629
2093 15624 2082 15609
$$
Kodama2 follow-up statements
430
WGHW70 PHFO 220140
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
340 PM HST MON AUG 21 2017
HIC009-220330-
/O.CON.PHFO.FF.W.0014.000000T0000Z-170822T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maui HI-
340 PM HST MON AUG 21 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM HST FOR THE
ISLAND OF MAUI IN MAUI COUNTY...
At 333 PM HST...heavy rainfall continues over portion of the island
of Maui. The most intense rainfall cores were over the Haleakala
slopes above Kula and along the West Maui Mountains over the
Kahakuloa and Waihee drainage basins. Heavy rainfall has also spread
to the windward slopes of Haleakala and are affecting portions of
the Hana Highway between Paia and Keanae.
Locations in the warning include but are not limited to...
Kahului, Honokohau, Kahakuloa, Haliimaile, Lahaina, Paia, Makawao,
Wailuku, Keokea, Olowalu, Wailea and Waihee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don/t drown.
&&
This warning may need to be extended beyond 530 PM HST if heavy rain
persists.
LAT...LON 2062 15644 2079 15647 2080 15651 2078 15654
2081 15663 2089 15669 2093 15670 2101 15667
2104 15660 2102 15656 2090 15648 2095 15629
2093 15624 2082 15609
$$
Kodama469
WGHW70 PHFO 220317
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
517 PM HST MON AUG 21 2017
HIC009-220326-
/O.CAN.PHFO.FF.W.0014.000000T0000Z-170822T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maui HI-
517 PM HST MON AUG 21 2017
...THE FLASH FLOOD WARNING FOR THE ISLAND OF MAUI IN MAUI COUNTY IS
CANCELLED...
Weather radar showed that heavy rain has ended.
LAT...LON 2062 15644 2079 15647 2080 15651 2078 15654
2081 15663 2089 15669 2093 15670 2101 15667
2104 15660 2102 15656 2090 15648 2095 15629
2093 15624 2082 15609
$$
KodamaWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 9:48 AM HST, 4 hours 48 minutes earlier.
Area forecast discussion, Aug 21, 9:48 AM HST, 4 hours 48 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 948 AM HST Mon Aug 21 2017 .SYNOPSIS... Trade winds will prevail through the week as a ridge remains to our north. Tropical moisture overrunning the islands from the east will maintain muggy conditions with enhanced showers through Tuesday. Instability aloft will introduce a slight chance of thunderstorms. Drier and windier conditions will return Wednesday as the ridge strengthens to our north. && .DISCUSSION... Morning satellite, lightning, and radar data show moderate trade showers moving into windward areas, along with and area of thunderstorms about 100 miles northwest through north of Kauai. The thunderstorms are forming under an upper low that is moving slowly southward, bringing cooler temperature aloft and instability to the atmosphere. Showers are expected to increase statewide this afternoon with land heating lending some extra oomph at the surface to combine with the instability of the upper low. The combination of the nearby upper low, afternoon land heating, and enhanced low level moisture will bring the chance of thunderstorms and locally heavy showers both this afternoon and possibly again Tuesday afternoon. Overnight, showers will focus mainly over windward slopes and mountain areas with passing showers over leeward locations. The elevated low level moisture has brought uncomfortable conditions with dew points in the low to mid 70's. Muggy conditions will continue through Tuesday. The upper level low will push southwest near Kauai tonight and Tuesday maintaining instability over the western islands. By Wednesday, the low is expected to move farther west of Kauai with ridging building over the state from the east. A slight chance of thunderstorms is possible mainly near Kauai and Oahu through Tuesday. The possibility of afternoon upslope thunderstorms over the Big Island will remain through Tuesday due to the elevated terrain, enhanced low level moisture, and slight instability. Outside of the thunderstorm threat, the general weather pattern will consist of windward clouds and showers merging with afternoon and evening leeward clouds and showers. By Wednesday, the upper low will be far west of the islands, and the ridge to the north is expected to rebound and drive stronger trade winds across local waters. More stable conditions will prevail as ridging aloft builds over the state. && .AVIATION... A ridge of high pressure north of the state will keep moderate trade winds in place through tonight. Clouds and showers will favor windward and mauka areas, but daytime heating will result in showers across leeward areas as well. An unstable airmass over the islands may also result in thunderstorms across portions of the island chain this afternoon into early this evening. MVFR and lower conditions will become more common as shower coverage and intensity increases across the state this afternoon into this evening. Otherwise, MVFR cigs/vsbys should remain primarily confined to windward and mauka locales. AIRMET Sierra remains in effect for mountain obscuration on the island of Oahu. Conditions should improve here later this morning. This afternoon, mountain obscuration will likely become an issue once again across portions of the State, and will issue AIRMETs as conditions develop. && .MARINE... A cold front far to the north of the Hawaiian Islands has weakened the subtropical ridge of high pressure resulting in moderate trade winds across the region. As the front moves eastward, high pressure north of the state will strengthen and increase the trade winds. The trades are expected to reach Small Craft Advisory criteria on Tuesday for the normally windier channels between the islands and the coastal waters south of the Big Island. The above-mentioned upper level low will continue to produce a slight chance for thunderstorms over coastal and offshore waters through Tuesday. The highest risk is for the waters in the west half of the forecast area. More stable and drier conditions are expected on Wednesday and through the second half of the week. Surf is expected to remain small through the week. East-facing shores should see a slight increase in surf heights as the trade winds rebuild on Tuesday. A longer period east swell may also arrive during the second half of the week as a result of tropical cyclone activity in the eastern Pacific. South-facing shores may see a slight increase in surf this weekend from a swell train that originated from a Tasman Sea gale. A small background southeast swell is also expected through the forecast period. && .HFO WATCHES/WARNINGS/ADVISORIES... None. && Morrison...Discussion Kodama...Marine Jelsema...Aviation
In the hours before
Special weather statement, Aug 21, 12:49 PM HST, 1 hour 47 minutes before
Special Weather Statement National Weather Service Honolulu HI 1249 PM HST Mon Aug 21 2017 HIZ002>004-220300- Kauai Windward-Kauai Leeward-Kauai Mountains- 1249 PM HST Mon Aug 21 2017 Thunderstorms forming over and near Kauai will bring dangerous cloud to ground lightning and strong gusty winds through the afternoon. Lightning can strike up to 10 miles away from a thunderstorm. Seek safe shelter inside a building or vehicle. Morrison
Special weather statement, Aug 21, 2:01 PM HST, 35 minutes before
Special Weather Statement National Weather Service Honolulu HI 201 PM HST Mon Aug 21 2017 HIZ023>028-220400- Kona-South Big Island-Big Island North and East-Kohala- Big Island Interior-Big Island Summits- 201 PM HST Mon Aug 21 2017 Strong thunderstorms will continue to affect the Big Island through the remainder of the afternoon. Dangerous cloud to ground lightning, strong gusty winds of up to 50 mph, and torrential rainfall can be expected with the strongest storms. Remember, if you can hear thunder, you are close enough to be struck by lightning. Seek safe shelter inside a building or a vehicle.
Local storm report, Aug 21, 2:13 PM HST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
213 PM HST MON AUG 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0209 PM LIGHTNING SE KILAUEA 22.21N 159.41W
08/21/2017 KAUAI HI TRAINED SPOTTER
NUMEROUS THUNDER AND LIGHTNING STRIKES WITHIN 2 MILES OF
LOCATION OF SPOTTER.
&&
VALMANZAThe office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 2:07 PM HST | Special Marine Warning | HFO | 113 min | |
| Aug 21, 2:12 PM HST | Flash Flood Warning | HFO | Kauai | 9 hr |
| Aug 21, 2:47 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Aug 21, 3:56 PM HST | Special Marine Warning | HFO | 2 hr | |
| Aug 21, 5:48 PM HST | Special Marine Warning | HFO | 117 min | |
| Aug 22, 3:19 AM HST | Small Craft Advisory | HFO | 5 days |
Nearby
Flash Flood Warnings in Hawaii, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.